North Dakota, 2016

Hail and Damaging Wind in North Dakota, June 2, 2016

June 2, 2016 · NWS BIS · 3 events in 2 counties and zones

A weak short wave trough moved into the Northern Plains while a warm front lifted northward into southern North Dakota. A north to south oriented line of thunderstorms developed and moved across western and central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A weak short wave trough moved into the Northern Plains while a warm front lifted northward into southern North Dakota. A north to south oriented line of thunderstorms developed and moved across western and central North Dakota. One storm became severe in Stark County producing one inch diameter hail and 68 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 1:11 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 2, 1:11 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
311 PM CDT THU JUN 2 2016

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Jun 2 2016

Severe thunderstorm potential this afternoon and tonight
highlights the short term forecast.

A weak upper level short wave trough currently located over
central Montana will move into western North Dakota this
afternoon, sparking widespread showers and thunderstorms. At the
surface a cold front extends from low pressure over Saskatchewan
into central Montana, with a warm front axis draped northwest to
southeast from eastern Montana in south central South Dakota.

This warm front is forecast to lift north as a new area of low
pressure forms over central South Dakota. Expect this warm front
to be the focus of convective development ahead of the advancing
cold front this afternoon and into the overnight hours. At this
time, quite a bit of uncertainty remains about the severe weather
potential. The last few iterations of the NAM suggest widespread
MUCAPE values of 1000 to 2000 J/KG CAPE collocated with 40 to 50
knots of deep layer shear over much of southern North Dakota
through early Friday morning. On the other hand, the last few runs
of the RAP advertise 500 to 1000 J/KG CAPE over the same area. The
best guess right now is that the NAM has been a bit too moist and
the RAP has been a bit too dry, with the answer somewhere in the
between. Given the forcing and shear orientation, expect storms to
develop over eastern Montana and western North Dakota in the 20 to
22 UTC time frame and move east through the afternoon and night
as a forward propagating MCS. The greatest threat for severe
weather appears to be along and south of interstate 94, with gusty
winds and some severe hail to be the primary threats. SPC has this
area currently outlined in a slight risk.

As the low moves east on Friday, some wrap around showers and
thunderstorms will be possible with gusty northwest winds
developing in the west. In the far southwest, a wind advisory may
eventually be needed, but will leave it up to future shifts to
make that decision.

.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Jun 2 2016

For the long term, some wrap around showers will remain in the
forecast through Saturday evening as an upper level low closes off
over northern Minnesota and a large ridge develops over the
western United States. This ridge will keep the region dry and
promote a warming trend through the middle of next week. By
Wednesday, a trough develops over the west coast and transitions
the region back into southwest flow, bringing a chance of showers
and thunderstorms Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jun 2 2016

Clouds will increase from west to east through the afternoon.
Widely scattered showers and thunderstorms will develop this
afternoon and spread across the state through the evening and
overnight hours. Some of these storms may become severe over the
southern third of North Dakota, with strong winds and hail
possible. Generally, VFR conditions are forecast to prevail over
the forecast period, however brief windows of MVR/IFR ceilings and
visibilities will be possible under heavier thunderstorms. Due to
storm placement and coverage uncertainty, kept any mention of
lower categories out of the TAFs for now. Winds will shift to the
northwest by Friday afternoon with gusts up to 35 knots possible
in the west.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jun 2, 12:29 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT THU JUN 2 2016

NDZ018>020-031>037-040>048-050-051-031930-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
229 PM CDT THU JUN 2 2016 /129 PM MDT THU JUN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS WESTERN NORTH DAKOTA
THIS AFTERNOON AND SPREAD EASTWARD THROUGH THE EVENING AND
OVERNIGHT HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH
WIND AND HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FOR CENTRAL NORTH DAKOTA FRIDAY AND THE
TURTLE MOUNTAINS AND JAMES RIVER VALLEY SATURDAY. SEVERE WEATHER
IS NOT EXPECTED.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017-021>023-025-031930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-
229 PM CDT THU JUN 2 2016 /129 PM MDT THU JUN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS ARE FORECAST FOR NORTHERN AND CENTRAL
NORTH DAKOTA FRIDAY. SEVERE WEATHER IS NOT EXPECTED.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZH

In the hours before

Special weather statement, Jun 2, 1:38 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM MDT THU JUN 2 2016

NDZ040-022145-
SLOPE ND-
238 PM MDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SLOPE COUNTY UNTIL 345 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF AMIDON...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMIDON.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4654 10382 4663 10314 4663 10293 4628 10293
      4628 10380
TIME...MOT...LOC 2038Z 265DEG 24KT 4646 10364

HARGROVE
Special weather statement, Jun 2, 1:42 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM MDT THU JUN 2 2016

NDZ043-044-022130-
ADAMS ND-BOWMAN ND-
242 PM MDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOWMAN AND WESTERN
ADAMS COUNTIES UNTIL 330 PM MDT...

AT 241 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF SCRANTON...OR 15 MILES SOUTHEAST OF
BOWMAN...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HETTINGER...SCRANTON...REEDER...BUCYRUS AND GASCOYNE.

THIS STORM WILL ALSO AFFECT HIGHWAY 12 FROM SCRANTON TO
BUCYRUS...AND POSSIBLY THE HETTINGER AREA.

LAT...LON 4595 10317 4609 10327 4628 10299 4628 10266
      4595 10259
TIME...MOT...LOC 2041Z 231DEG 30KT 4608 10310

VINING
Special weather statement, Jun 2, 2:15 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM MDT THU JUN 2 2016

NDZ018-022200-
DUNN ND-
315 PM MDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUNN COUNTY UNTIL 400
PM MDT...

AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF MANNING...OR 11 MILES SOUTHWEST OF KILLDEER...MOVING
EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KILLDEER...DUNN CENTER AND MANNING...
AND HIGHWAY 22 IN SOUTHERN DUNN COUNTY.

LAT...LON 4712 10297 4730 10301 4747 10248 4717 10231
TIME...MOT...LOC 2114Z 256DEG 23KT 4724 10291

VINING
Special weather statement, Jun 2, 2:18 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM MDT THU JUN 2 2016

NDZ033-040-041-022215-
STARK ND-HETTINGER ND-SLOPE ND-
318 PM MDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT HETTINGER...EASTERN SLOPE AND
SOUTHEASTERN STARK COUNTIES UNTIL 415 PM MDT...

AT 317 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF AMIDON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOTT...AMIDON...NEW ENGLAND...REGENT...HAVELOCK...
SCHEFIELD AND LEFOR.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4629 10341 4656 10346 4683 10228 4630 10216
TIME...MOT...LOC 2117Z 253DEG 30KT 4650 10321

HARGROVE
Special weather statement, Jun 2, 2:27 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT THU JUN 2 2016

NDZ033-022230-
STARK ND-
327 PM MDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STARK COUNTY UNTIL 430
PM MDT...

AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF NEW ENGLAND...OR 15 MILES SOUTH OF DICKINSON...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLADSTONE...TAYLOR...SCHEFIELD AND LEFOR.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4663 10268 4663 10289 4669 10297 4698 10247
      4674 10219 4664 10266
TIME...MOT...LOC 2127Z 238DEG 19KT 4666 10283

HARGROVE
Special weather statement, Jun 2, 2:59 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT THU JUN 2 2016

NDZ010-022245-
MOUNTRAIL ND-
459 PM CDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOUNTRAIL COUNTY UNTIL
545 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF BELDEN...OR 11 MILES SOUTHWEST OF STANLEY...MOVING EAST
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STANLEY...
PALERMO AND BELDEN. HIGHWAY 8 AND 2 IN MOUNTRAIL COUNTY WILL BE
AFFECTED.

LAT...LON 4805 10255 4821 10265 4842 10215 4809 10198
TIME...MOT...LOC 2158Z 249DEG 17KT 4816 10250

VINING

The radar

The Bismarck radar (KBIS), 138 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
June 2, 3:05 PM MST to 3:09 PM MST
Where
Stark County, 1.17 mi SW of Gladstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -102.570

Thunderstorm Wind, Stark

When
June 2, 3:14 PM MST to 3:16 PM MST
Where
Stark County, Gladstone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.870, -102.550

Hail, Ward

When
June 2, 5:50 PM CST to 5:53 PM CST
Where
Ward County, 9.68 mi N of Makoti
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.110, -101.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630562, 630563, 630565.